Nevada, 2008

High Wind in Nevada, April 14, 2008

April 14, 2008 · NWS LKN · 1 event in 1 county or zone

A strong cold front approaching Humboldt county produced wind gusts up to 64 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A strong cold front approaching Humboldt county produced wind gusts up to 64 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Apr 14, 1:36 AM PST, 9 hours 54 minutes earlier.

Area forecast discussion, Apr 14, 1:36 AM PST, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
236 AM PDT MON APR 14 2008

.SYNOPSIS...WARM AND WINDY CONDITIONS ARE EXPECTED ACROSS NORTHERN
AND CENTRAL NEVADA TODAY. A STRONG COLD FRONT WILL MOVE THROUGH THE
REGION TONIGHT...CAUSING A DRAMATIC COOL DOWN ON TUESDAY. A FEW SNOW
SHOWERS WILL OCCUR OVER NORTHERN NEVADA TONIGHT INTO TUESDAY AS THE
STRONG COLD FRONT MOVES THROUGH. WEDNESDAY WILL BE ANOTHER COOL DAY
BEFORE DAYTIME TEMPERATURES CLIMB BACK ABOVE NORMAL TO END THIS WEEK.
&&

.SHORT TERM...TODAY THROUGH WEDNESDAY. LATEST IR IMAGERY/SURFACE OBS
INDICATING NEXT UPPER TROUGH AND ITS ASSOCIATED COLD FRONT ARE
MOVING ON SHORE EARLY THIS MORNING. THE COLD FRONT IS EXPECTED TO
MAKE ITS WAY INTO EXTREME NW NV AROUND 18Z TODAY...THEN QUICKLY
MOVE ACROSS OUR CWA THIS EVENING BEFORE EXITING TO OUR SE BEFORE 12Z
TUE. THIS COLD FRONT IS GOING TO KICK UP A LOT OF WIND AS IT
APPROACHES OUR AREA THIS AFTERNOON...WHICH WILL HELP SEND DAYTIME
TEMPS WELL ABOVE NORMAL AGAIN. BOTH THE NAM AND GFS ARE CONSISTENT IN
SHOWING H7 WINDS BETWEEN 35-45 KTS THIS AFTERNOON WITH H5 WINDS OF 50
KTS. WINDS ALOFT ARE EVEN HIGHER OVER HUMBOLDT COUNTY WITH H5 WINDS
OF 75-80 KTS. HAVE DECIDED TO UPGRADE OUR HIGH WIND WATCH TO A HIGH
WIND WARNING OVER HUMBOLDT COUNTY TODAY SINCE THIS IS WHERE THE
MODELS SHOW WINDS BEING THE STRONGEST THIS AFTERNOON. WILL NOT BE
SURPRISED TO SEE SOME GUSTS TO 60 MPH IN THE MORE WIND PRONE AREAS OF
HUMBOLDT COUNTY THIS AFTERNOON. WENT WITH A WIND ADVISORY FOR THE
REMAINDER OF OUR ZONES...THINKING THERE WILL BE WIDESPREAD SUSTAINED
WINDS OF 25-30 MPH AND FREQUENT GUSTS OF 45-50 MPH. SOME OF THE MORE
WIND PRONE AREAS...MAINLY ABOVE 6000 FEET...COULD SEE A FEW GUSTS TO
55 MPH. HAVE KEPT STAGGERED START/END TIMES FOR OUR HEADLINES...
STARTING EARLIEST OVER CENTRAL NV. GUSTY WINDS SHOULD CONTINUE ACROSS
EXTREME EASTERN ELKO COUNTY THROUGH MIDDAY TUESDAY...SO DO NOT HAVE
ADVISORY ENDING UNTIL 18Z TUE THERE. WHILE WINDS WILL BE THE BIGGEST
CONCERN AS THE STRONG COLD FRONT/UPPER TROUGH MOVE THROUGH...THERE
WILL BE A FEW SNOW SHOWERS THAT OCCUR OVER NORTHERN NV TONIGHT
THROUGH TUESDAY. SOME OF THE HIGHER TERRAIN OF NORTHERN ELKO COUNTY
AND THE RUBIES COULD PICK UP AN INCH OR TWO. HIGH TEMPS WILL DROP
CONSIDERABLY BEHIND THE COLD FRONT TUESDAY BY SOME 25 TO 35 DEGREES.
ONLY EXPECTING HIGHS IN THE 30S AND 40S ACROSS NORTHERN NV WITH 50S
TO NEAR 60 IN OUR FAR SOUTHERN AREAS. IN THE WAKE OF THE UPPER
TROUGH...A NORTHERLY FLOW ALOFT WILL KEEP DAYTIME TEMPS BELOW NORMAL
WEDNESDAY. MCGEE

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. MODELS WERE IN GOOD
AGREEMENT FOR THE EXTENDED...BUT THE LATEST ECMWF HAS COME IN AS AN
OUTLIER WITH HANDLING OF SYSTEM FOR THE WEEKEND INTO EARLY NEXT
WEEK. TO START OUT THE PERIOD...WE WILL SEE A RETURN OF SOME
SPRINGTIME TEMPERATURES AS RIDGE MOVES ACROSS THE CWA AND
SOUTHWESTERLY FLOW DEVELOPS AHEAD OF NEXT STORM SYSTEM DIVING OUT OF
THE GULF OF ALASKA. HIGHS IN THE 60S WILL AGAIN BE COMMON WITH SOME
70S POSSIBLE FRIDAY. DRY CONDITIONS ARE EXPECTED THU AND FRI WITH
SOME MOISTURE MAKING IT INTO NORTHERN NV FOR SAT WITH A SLIGHT
CHANCE FOR SOME SHOWERS.

NEXT STORM SYSTEM WILL BE BRINGING COLDER TEMPERATURES INTO AREA
STARTING SATURDAY BUT THE REAL COLD AIR WILL WAIT TO MOVE IN UNTIL
SAT NIGHT/SUN. ECMWF JUST BRUSHES NORTHERN NV WITH SOME PRECIP AS
MAIN UPPER LOW QUICKLY MOVES OFF INTO THE NORTHERN ROCKIES.
GFS/CANADIAN AND ALMOST ALL OF THE GFS ENSEMBLE MEMBERS DEVELOP A
CUTOFF LOW OVER THE PACIFIC NW INTO THE GREAT BASIN. SINCE THE
ECMWF AT THIS TIME IS AN OUTLIER AS TO HANDLING OF THIS STORM WILL
GO WITH THE GFS/CANADIAN SOLUTION FOR NOW. KEPT MENTION OF PRECIP IN
FORECAST AND LOWERED TEMPERATURES INTO THE 40S FOR MOST AREAS SUN.
GFS EVEN HAS -16C H70 TEMP INTO NORTHERN NV BY 12Z SUN. AN UPPER LOW
UNDERCUTTING AN UPPER RIDGE ACROSS THE EASTERN U.S. WILL SLOW DOWN
THE PROGRESSIVE PATTERN THAT WE ARE CURRENTLY EXPERIENCING AND THIS
CUTOFF LOW COULD BE SLOW TO MOVE OUT OF THE REGION FOR EARLY NEXT
WEEK. JMG &&

.AVIATION...A STRONG LOW PRESSURE SYSTEM WITH AN ASSOCIATED COLD
FRONT APPROACHING THE REGION WILL CAUSE WINDS TO INCREASE TODAY.
EXPECTING SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 45
TO 55 MPH AFTER 18Z. THESE WINDS WILL CONTINUE INTO THE EARLY
EVENING BEFORE STARTING TO DECREASE SOME...BUT 10-20 MPH WINDS WEST
OF THE RUBIES AND 15-30 MPH WINDS WILL STILL BE COMMON THROUGH THE
OVERNIGHT HOURS. SOME SCATTERED SNOW SHOWERS ARE POSSIBLE MAINLY
NORTH OF I-80 AFTER 04Z BEHIND THE COLD FRONT. VSBYS ASSOCIATED WITH
THESE SNOW SHOWERS COULD BE DOWN TO 1-3SM AND CIGS AROUND 2K FT AGL.
JMG &&

.LKN WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING IN EFFECT FOR NVZ030 FROM 1PM TO 8PM TODAY.

WIND ADVISORY IN EFFECT FOR NVZ031-032-036 FROM 1PM TO 8PM TODAY.

WIND ADVISORY IN EFFECT FOR NVZ013-035-037 FROM 11AM TO MIDNIGHT
TODAY.

WIND ADVISORY IN EFFECT FOR NVZ033-034 FROM 3PM TODAY TO 11AM
TUESDAY.
Hazardous weather outlook, Apr 14, 3:05 AM PST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
405 AM PDT MON APR 14 2008

NVZ030-151100-
HUMBOLDT COUNTY-
405 AM PDT MON APR 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

HIGH PRESSURE OVER THE GREAT BASIN WILL PROMOTE NEAR RECORD WARMTH
TODAY. HOWEVER...WINDY CONDITIONS WILL DEVELOP ACROSS HUMBOLDT
COUNTY THIS AFTERNOON AND EVENING AHEAD OF A STRONG COLD FRONT THAT
WILL MOVE ACROSS THE REGION TONIGHT. SUSTAINED WINDS OF 25
TO 40 MPH WITH WIDESPREAD WIND GUSTS BETWEEN 50 AND 60 MPH ARE
EXPECTED...THEREFORE A HIGH WIND WARNING HAS BEEN ISSUED. PLEASE SEE
PRODUCT NPWLKN FOR MORE INFORMATION ON THE EXPECTED WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

MUCH COOLER AIR WILL FILTER INTO THE REGION TUESDAY IN THE WAKE OF
THE STRONG COLD FRONT. DAYTIME HIGHS ON TUESDAY ARE EXPECTED TO RUN
BETWEEN 25 AND 30 DEGREES COOLER THAN TODAY. THE COLD FRONT WILL
HAVE A LIMITED AMOUNT OF MOISTURE TO WORK WITH...SO ONLY A FEW
SHOWERS WILL OCCUR OVER NORTHERN NEVADA. IN ADDITION TO THE COOLER
TEMPERATURES ON TUESDAY...BREEZY CONDITIONS MAY ALSO OCCUR OVER
CENTRAL AND EASTERN NEVADA.

HIGH PRESSURE WILL RETURN TO THE REGION ON WEDNESDAY AND TEMPERATURES
WILL WARM BACK ABOVE NORMAL FOR THE END OF THE WEEK.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

NVZ013-031>037-151100-
EXTREME EASTERN ELKO COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
405 AM PDT MON APR 14 2008

.DAY ONE...TODAY AND TONIGHT.

HIGH PRESSURE OVER THE GREAT BASIN WILL PROMOTE NEAR RECORD WARMTH
TODAY. HOWEVER...WINDY CONDITIONS WILL DEVELOP ACROSS NORTHERN AND
CENTRAL NEVADA THIS AFTERNOON AND EVENING AHEAD OF A STRONG COLD
FRONT THAT WILL MOVE ACROSS THE REGION TONIGHT. SUSTAINED WINDS OF 25
TO 35 MPH WITH WIDESPREAD WIND GUSTS BETWEEN 45 AND 55 MPH ARE
EXPECTED...THEREFORE A WIND ADVISORY HAS BEEN ISSUED. PLEASE SEE
PRODUCT NPWLKN FOR MORE INFORMATION ON THE EXPECTED WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

MUCH COOLER AIR WILL FILTER INTO THE REGION TUESDAY IN THE WAKE OF
THE STRONG COLD FRONT. DAYTIME HIGHS ON TUESDAY ARE EXPECTED TO RUN
BETWEEN 25 AND 30 DEGREES COOLER THAN TODAY. THE COLD FRONT WILL
HAVE A LIMITED AMOUNT OF MOISTURE TO WORK WITH...SO ONLY A FEW
SHOWERS WILL OCCUR OVER NORTHERN NEVADA. IN ADDITION TO THE COOLER
TEMPERATURES ON TUESDAY...BREEZY CONDITIONS MAY ALSO OCCUR OVER
CENTRAL AND EASTERN NEVADA.

HIGH PRESSURE WILL RETURN TO THE REGION ON WEDNESDAY AND TEMPERATURES
WILL WARM BACK ABOVE NORMAL FOR THE END OF THE WEEK.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Humboldt

When
April 14, 11:30 AM PST to 7:30 PM PST
Where
Humboldt forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

A strong cold front approaching the area produced wind gusts to 64 mph at the Texas Springs RAWS station. Other significant winds gusts were 59 mph at the Morey Creek RAWS station and 54 mph at the Winnemucca airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87037.